Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 239, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 13, 1998, 11:37 PM CDT for Cherokee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 1998, 11:37 PM CDT (04:37 UTC)
- Expired
- Sep 14, 1998, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 349 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 140438 FFWSGF KSC021-140730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1137 PM CDT SUN SEP 13 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEASTERN KANSAS * UNTIL 230 AM CDT * AT 1130 PM DOPPLER RADAR INDICATED HEAVY RAIN OVER MUCH OF SOUTHEAST KANSAS. RAINFALL RATES OVER THE PAST TWO TO THREE HOURS WERE APPROACHING ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR IN EASTERN PORTIONS OF CHEROKEE COUNTY. THIS HEAVY RAIN ALONG WITH 2 TO 3 INCHES THAT HAS ALREADY FALLEN OVER CHEROKEE COUNTY TODAY MAY PRODUCE SOME FLOODING OF LOW LYING AREAS. * THE AREA OF HEAVIEST RAIN WILL GRADUALLY SHIFT EAST OF THE AREA BETWEEN MIDNIGHT AND 2 AM. HOWEVER RUNOFF MAY CAUSE THE POSSIBILITY OF LIFE THREATENING FLOODING IN LOW WATER CROSSINGS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. DSA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:30 PM CDT, 9 hours 7 minutes earlier.
Area forecast discussion, Sep 13, 2:30 PM CDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN SEP 13 1998 1ST PD FCST CONCERNS...TEMPERATURES AND HOW MUCH RA. SFC MAP HAS LOW OVER SRN OK WITH DEWPOINTS IN THE THE 70S ACROSS SE KS/EXTREME SW MO. WITH 35 KT 8H JET PUMPING MOISTURE INTO CWA AND PLENTY OF DEEP MOISTURE/VV AND THETA RIDGE INTO CWA...POPS WILL BE NEEDED FOR ALL PDS. HOWEVER THE PCPN SHOULD BEGIN TO WEAKEN MONDAY NIGHT AND TUESDAY AS THE REMNANTS OF FRANCES MOVES NORTHEAST AND MERGES WITH NEXT CDFNT COMING OUT OF THE NRN PLAINS. ADAP SHOWS BEST CONVERGENCE OVER WRN MO/ERN KS ATTM. SFC REPORTS AROUND CWA HAS TOTAL PCPN ATTM AROUND .50 INCHES WITH A VERY FEW ISOLATED 1 INCH REPORTS IN SE KS. FFG VALUES ARE AROUND 3 INCHES AND WITH LITTLE OR NO RAIN FOR MOST OF THE CWA DURING THE LAST MONTH...WILL NOT ISSUE FFA ATTM. MOST OF THE HEAVIEST RAIN HAS BEEN JUST WEST OF OUR CWA. DIURNAL RANGE WITH TEMPERATURES SHOULD BE MINIMAL WITH PCPN AND CLOUDS. FAN IS TO COOL WITH 1ST PD LOWS AND MAYBE TO WARM WITH 2ND PD HIGHS. WILL GO WITH FWC AND WILL MAKE A FEW ADJUSTMENTS. 1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY) DONT THINK WILL NEED TO MENTION THUNDERSTORMS FOR FIRST PD DUE TO LITTLE OR NO CAPES...FOR 2ND PD MODELS SHOW 1000-1500 CAPES OVER SE KS AND EXTREME SW MO...MIGHT THROW IN A TSRA. WILL LEAVE OFF FFA FOR 1ST PD...AS HEAVIEST RA HAS BEEN W OF CWA. WILL NEED TO MENTION HEAVY RA POSSIBLE IN WRN ZONES. AS FOR TEMPERATURES. UPPER 60S FOR LOWS AND 70 TO 75 FOR HIGHS ACROSS CWA. ALSO SE WINDS 10 MPH ACROSS CWA. SGF RE 068/072 068/075 065 07+87 JLN RE 069/073 069/077 067 07+97 SS
In the hours before
Special weather statement, Sep 13, 10:48 PM CDT, 49 minutes before
KSZ073-097-MOZ066>067-140745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 PM CDT SUN SEP 13 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CRAWFORD ...IN MISSOURI... ST. CLAIR VERNON AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED 5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5 INCHES ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME. RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS. MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE ROUTE. DSA
Special weather statement, Sep 13, 10:48 PM CDT, 49 minutes before
KSZ073-097-MOZ066>067-140745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1048 PM CDT SUN SEP 13 1998 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 225 AM FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CRAWFORD ...IN MISSOURI... ST. CLAIR VERNON AT 1100 PM...A LARGE AREA OF MODERATE TO HEAVY RAIN CONTINUES OVER THE WARNING AREA. DOPPLER RADAR RAINFALL ESTIMATES FOR TODAY EXCEED 5.5 INCHES IN SOME AREA IN BOURBON COUNTY IN KANSAS AND 3 TO 5 INCHES ELSEWHERE IN THE WARNING AREA. RAINFALL IS CONTINUING AT A RATE OF OVER A HALF INCH AN HOUR IN THE WARNING AREA AT THIS TIME. RAIN WILL CONTINUE INTO THE EARLY MORNING HOURS. ADDITIONAL RAINFALL OF UP TO TWO INCHES THROUGH 2 AM MAY BE POSSIBLE. THE POSSIBILITY OF LIFE THREATENING FLOODING OF LOW WATER CROSSINGS STILL EXISTS. MOTORISTS TRAVELING ACROSS THE WARNING AREA SHOULD BE CAREFUL TO THE DANGERS OF FLOODING. IF FLOODING IS ENCOUNTERED...FIND AN ALTERNATE ROUTE. DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:31 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Sep 14, 2:15 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 14, 7:39 AM CDT | Flash Flood Warning | SGF | Bourbon, Cherokee, Crawford | 4 hr |
| Sep 14, 11:50 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.